MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-3-8-HELIX
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coil prematurely detached.  the patient was undergoing surgery for treatment of a saccular, unruptured c6 segment of left internal carotid artery aneurysm with a max diameter of 8mm and a 4mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.No patient symptoms or further complications were reported as a result of this event.It was reported that when the qc-3-8-helix detachable coil was pushed in the microcatheter, the coil detached by itself under the condition of non-artificial mechanical detachment, and when the delivery rod was retracted, the coil had been detached in the microcatheter by itself, the surgeon thought that this was a product quality problem and requested to return it.It was noted that coil sepa ration/break/premature detachment occurred.The coil was removed from the patient, it prematurely detached in the microcatheter and was removed from the microcatheter.There was no surgical or medicinal intervention requited.It was unknown if the pushwire was bent or broken.There was no friction or difficulty during delivery.It was unknown if the physician repositioned the coil.The physician did not attempt to rotate the delivery pusher or detach the coil.It was unknown if continuous flush was administered during the procedure.The reported device and any accessory devices were prepared as indicated in the ifu.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the axium coil device was returned for analysis within a shipping box; within a sealed plastic biohazard pouch and within a dispenser coil.The axium coil was already detached and returned within the same sealed plastic pouch.The unknown micro catheter used during the event was not returned for analysis.Visual inspection/damage location details: the actuator interface was found securely attached to the coupler tube.The break indicator was found still intact.There were no evidence of detachment attempts at these locations.The pusher was found kinked at ~155.0cm from the proximal end.The coin was found still against the lumen stop.The shield coil was found stretched.The already detached implant coil was found stretched with the polypropylene filament intact.The detach element ball was found undamaged.The retainer ring was found undamaged.Dried blood was found on the retainer ring.Testing/analysis: the release wire was found extending out the retainer ring ~0.003¿, which is within specification (specification: 0.002¿ ¿ 0.005¿).The retainer ring inner diameter was measured to be to be 0.0045¿, which is within specification (specification: 0.00455¿ ± 0.00010¿).The detach element ball outer diameter was measured to be 0.0037¿, which is within specification (specification: 0.0038¿ ± 0.00010¿).Conclusion: based on the analysis performed, the customer report of ¿premature detachment" was confirmed as the implant coil was returned already detached.It is possible the detachment occurred due to the kink found on the axium pusher.It is likely the kinking caused the release wire to temporarily retract out of the release wire, detaching the implant coil.No other issues or non-conformances to specifications were found that would contribute towards the premature detachment.It is possible the pusher became kinked due to advancing against resistance.However, the customer reported no friction or difficulty during deliver; therefore, the cause of the pusher kinking could not be determined.As the unknown micro catheter used during the event was not returned for analysis, any contribution of the micro catheter towards the premature detachment could not be determined.As the model and lot numbers were not reported, compatibility could not be assessed.The implant coil was found stretched.Possible causes for coil stretch are lack of hydration before procedure, user does not maintain sufficient continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, user advances coil against resistance, incompatible catheter, or damage during return shipping as the coil was returned outside of its dispenser coil and introducer sheath.Customer reported vessel tortuosity as normal, physician did not rotate the deliver pusher, and devices were prepared per ifu.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Event or Problem Description
New information was received.The field contact initially reported the event to medtronic.The treating physician¿s name and contact information (phone number) is zhou chuankai.Contact information the qc-14-40-3d detachable spring coil was detached when it was taken out of the protective sheath.The operator believed that this was a product quality problem and requested to return it.Please identify it.The coil prematurely separated from the delivery wire.Part of the coil did not fracture and separate from the rest.The catheter model and lot number are unknown.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16310923
Report Number2029214-2023-00193
Device Sequence Number6767340
Product Code KRD
UDI-Device Identifier00847536037373
UDI-Public00847536037373
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/25/2025
Device Model NumberQC-3-8-HELIX
Device Catalogue NumberQC-3-8-HELIX
Device Lot Number223686642
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2023
Supplement Date Received by Manufacturer02/02/2023
04/08/2023
Initial Report FDA Received Date02/07/2023
Supplement Report FDA Received Date02/17/2023
04/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR
Patient SexUnknown